Couldn't find what you looking for?

TRY OUR SEARCH!

I have been taking metformin for 6 months and it has left me feeling unwell, I have felt drowsy, dizzy, and breathless. My doctor has taken some bllod and the tests indicate I have Lactic acidosis. My doctor has now stopped my metformin. can someone please explain what lactic acidosis is and why he has stopped my metformin?

Loading...

Lactic acidosis is a life-threatening condition that is caused by too much lactate in the blood.  It is fatal in about 50 percent of patients who have it.  It is characterized by shortness of breath, nausea and a slow, irregular heart rhythm.  When you have too much lactate in your blood, it throws your blood chemistry off where your body isn’t getting enough oxygen in the blood.  Metformin can cause this, especially if a patient has kidney problems. Having a low pH (acidosis) is when you have blood in an acidic condition.  This is harmful to your cells and causing the symptoms you experience.   

Reply

Loading...


Lactic acidosis is a very rare complication of taking metformin, approx 1 in 10,000 people may get it, this is a very low amount. The symptoms include drowsiness, dizziness, increased confusion and breathing problems. quite often people that get lactic acidosis whilst taking metformin have an underlying kidney disorder and I expect your doctor will also run tests for that. Lactic acidosis is fatal in 50% of cases, so the fact that your doctor has identified this so quickly is very good. All biochemical processes work within well defined parameters, upsetting the pH balance of the blood due to high levels of lactic acid making the blood acidic mean that these essential biochemistry processes are unable to be carried out.
Another reason that people who take metformin can get lactic acidosis is due to dehydration, again due to compromised renal function, leading to an accumulation of lactic acid and metformin in the body.
Reply

Loading...